Read the current Defeat Diabetes® E-Lerts™ Newsletter

This website is certified by Health On the Net Foundation. Click to verify.
This site complies with the HONcode standard for trustworthy health information:
verify here.

 
 
 
     
    
      
       
Defeat Diabetes
Foundation
150 153rd Ave,
Suite 300

Madeira Beach, FL 33708
  

A 495% Increase in Annual Incidence of Unintentional Therapeutic Errors Involving Insulin

Posted: Sunday, February 13, 2011

Unintentional therapeutic errors involving insulin occurred primarily in adults more than 40 years old (73%) and occurred between the hours of 6-12PM.

Adverse drug events in the ambulatory care setting are not uncommon and can cause significant morbidity. Insulin is one of the leading medications involved in adverse drug events leading to an emergency department visit, especially in older adults. However, the published data on insulin adverse drug events have focused primarily on the hospital setting. There is a lack of information on the epidemiology of insulin-associated adverse drug events in the ambulatory care or non-hospital-based setting. One study of a poisons unit found that 5% of insulin overdoses were accidental, and 90% of the cases were intentional suicidal insulin overdose, with all inquiries coming from the physician caring for the patient, suggesting these cases were not being managed in the ambulatory setting.

In the US, poison control centers are able to manage the majority of their patients in the ambulatory care setting, often reducing the need for an unnecessary emergency department visit. Poison control centers manage more than 200,000 adverse drug events annually, with 88% of these patients managed outside of the hospital setting. The real-time database of these centers would be a rich source of information on insulin adverse drug events in the ambulatory care setting. To date, no information has been published evaluating insulin adverse drug events in this setting. The objective of this study was to delineate characteristics and outcomes of unintentional therapeutic errors involving insulin, with a focus on cases in the ambulatory care setting.

 A retrospective search was performed for all records involving insulin at 9 poison centers, covering the population of 4 states. To identify the study group of human exposures involving insulin, a search was performed using the American Association of Poison Control Centers (AAPCC) generic code for insulin (0236000). Identification of the individual insulin types was not part of the data obtained, but all insulin exposures were included. The data were obtained for each year, 2000 through 2009, for each center.

The AAPCC defines "unintentional -- therapeutic error" as "an unintentional deviation from a proper therapeutic regimen that results in the wrong dose, incorrect route of administration, administration to the wrong person or administration of the wrong substance."

The results of the study showed that there were 3,819 insulin exposures reported, with an increase in the annual incidence of insulin exposures of 279% (from 170 to 645 patients/year) and a mean annual increase of 18%. Of the insulin exposures, 2,584 were unintentional therapeutic errors (68%). The percentage of all insulin exposures that were unintentional therapeutic errors increased progressively, from 41% to 78%. There was a 495% increase in annual incidence of unintentional therapeutic errors involving insulin, with a mean annual increase of 28%. Unintentional therapeutic errors involving insulin occurred primarily in adults >40 years (73%), with 63% occurring in women. There was a pronounced increase in unintentional therapeutic errors involving insulin in the later evening hours, with 71% occurring between 1800 and 2400 and reaching a peak at 2200. The majority (n = 1803; 70%) of patients were managed in a non-health-care facility location, primarily their own residence.

This is the first report of an increasing trend of insulin-related unintentional therapeutic errors in the ambulatory setting. The study highlights a number of striking features, including: (1) a consistent and dramatic increase of unintentional therapeutic errors involving insulin over the 10-year period, (2) a high incidence of unintentional therapeutic errors involving insulin in the late evening hours, and (3) a high incidence of unintentional therapeutic errors involving insulin involving adults >40 years and females. With their 24/7 availability, poison centers appear to be an increasingly important resource for patients experiencing unintentional therapeutic errors involving insulin.

Source: http://www.diabetesincontrol.com/index.php?option=com_content&view=article&id=10493&catid=53&Itemid=8, The Annals of Pharmacotherapy. 2011;45(1):1-6.

 
 
 
 
 
Join us on Facebook
 
 
 

Send your unopened, unexpired diabetes testing supplies to:

Defeat Diabetes Foundation
150 153rd Ave, Suite 300
Madeira Beach, FL 33708

 

DDF advertisement
 

 Friendly Banner
 


Friendly Banner
 
 
 
Analyze nutrition content by portion
DDF advertisement